Ohio, 2004High Wind in Ohio, March 5, 2004
March 5, 2004 · NWS IWX · 8 events in 8 counties and zones
8 high wind, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 5, 12:40 PM EST, 50 minutes earlier.
Area forecast discussion, Mar 5, 12:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EST FRI MAR 5 2004
.AVIATION...
WIND OBVIOUSLY THE BIG PROBLEM THIS AFTERNOON AS WOUND-UP LOW
PRESSURE MOVES FROM LAKE MICHIGAN TO LAKE HURON. KFWA REPORTED 50KT
/58MPH/ WIND AT 1639Z...KGYY REPORTED GUST TO 60KT /69MPH/ AT 1515Z.
WINDS WILL KEEP UP THIS AFTERNOON BUT THEN WILL DIMINISH THIS
EVENING AS STORM PROCEEDS EAST INTO CANADA AND WEAKENS. PILOTS HAVE
BEEN REPORTING WIND SHEAR OVER KSBN...UP TO 30KT WITHIN 1000 FEET OF
THE SURFACE...SO WILL INCLUDE THAT IN THE TAFS AS WELL.
CEILINGS WILL BE BORDERLINE VFR/MVFR...WITH VFR VSBYS THROUGH THE
PERIOD.
&&
.PREV DISCUSSION...
HAVE RECEIVED REPORTS OF TREES AND POWER LINES DOWN AND A SEMI TRUCK
BLOWN OVER IN OUR WESTERN COUNTIES. HAVE ALSO WITNESSED GUSTS TO 50
TO 55 MPH OVER THE WESTERN HALF OF OUR AREA...AND WOLCOTT PROFILER
WINDS HAVE INCREASED...INCLUDING 50KT RIGHT OFF THE DECK. GIVEN THIS
PLUS COORDINATION WITH SURROUNDING OFFICES WILL UPGRADE WIND
ADVISORY TO A HIGH WIND WARNING.
QUICK UPDATE...MOSTLY FOR THE GRIDS...TO ATTEMPT TO TIME DRY SLOT
ACROSS THE AREA THIS MORNING...AND TO REMOVE HIGH PRECIP CHANCES
FROM THIS MORNING AND DECREASE PRECIP AMOUNTS A BIT. SURFACE LOW
OVER SOUTHWEST WISCONSIN AT 14Z ALREADY BEGINNING TO FILL SLOWLY AND
HAVE NOT YET WITNESSED HIGH WIND WARNING CRITERIA UPSTREAM IN THE
DRY SLOT...THOUGH A COUPLE OF LOCATIONS IN NORTHCENTRAL ILLINOIS
CAME CLOSE...SO WILL STICK WITH WIND ADVISORY. SITUATION WILL HAVE
TO BE MONITORED CLOSELY.
SFC LOW WAS OVER SW IA AT 08Z AND WAS DOWN TO 987 MB...ABOUT 5 MB
DEEPER THAN THE NCEP MODELS HAVE BEEN ADVERTISING. ALSO...THE TRACK
OF THE LOW CONTINUES TO BE SLOWER AND FARTHER WEST THAN THE MODELS
HAVE BEEN INDICATING. THE WARM FRONT WAS OVER CENTRAL INDIANA AND
SHOULD MOVE NORTH OF THE AREA LATER THIS MORNING AS THE SFC LOW
MOVES NORTHEAST. FIRST OF 2 COLD FRONTS WAS APPROACHING FROM THE
SOUTHWEST AND WAS OVER FAR SE MO AT 07Z. THIS FRONT SHOULD SWEEP
NORTHEAST ACROSS THE AREA BY EARLY AFTERNOON AND WILL BRING THE END
FOR THE CHANCE FOR STORMS. HOWEVER...EXPECT STRONGEST WINDS WILL BE
BEHIND THIS FIRST FRONT IN THIS DRY SLOT REGION. ALREADY WERE
GETTING SOME WIND GUSTS TO OVER 50 MPH IN NE MO BEHIND THE FIRST
FRONT. EXPECT WINDS AROUND OR EXCEEDING 30 MPH FROM LATE MORNING
THROUGH THE AFTERNOON. MILD AND MOIST AIRMASS WILL BE OVER THE
NORTHERN INDIANA AREA EARLY TODAY. HAVE RAISED TEMPS INTO THE MID
60S TO LOWER 70S FOR TODAY AS UPSTREAM OBSERVATIONS AT 08Z WERE
ALREADY CLOSE TO THESE NUMBERS. SECOND AND STRONGER COLD FRONT WILL
PUSH THROUGH THIS EVENING...BUT SHOULD HAVE LIMITED MOISTURE TO WORK
WITH...SO EXPECT ONLY A CHANCE FOR LIGHT RAIN OR SNOW TONIGHT.
LONG TERM...SUNDAY THROUGH FRIDAY. NO MAJOR CHANGES TO ONGOING
FORECAST. PATTERN SHIFT BY END OF THE WEEKEND WITH A RETURN TO MORE
SEASONABLE TEMPERATURES AS FLOW BECOMES NORTHWESTERLY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HIGH WIND WARNING TODAY UNTIL 6 PM EST.
MI...HIGH WIND WARNING TODAY UNTIL 6 PM EST.
OH...HIGH WIND WARNING TODAY UNTIL 6 PM EST.
&&
Hazardous weather outlook, Mar 5, 5:55 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EST FRI MAR 5 2004
...WIND ADVISORY THROUGH 600 PM EST TONIGHT...
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
555 AM EST FRI MAR 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS ASSOCIATED WITH A STRONG LOW PRESSURE AREA WILL GUST TO AROUND
45 MPH LATE THIS MORNING INTO THE EVENING. THESE WINDS MAY CAUSE
ISOLATED AREAS OF DAMAGE. SCATTERED THUNDERSTORMS ARE POSSIBLE
THROUGH THE EARLY AFTERNOON ACROSS THE REGION...BUT MOST WILL BE
BELOW SEVERE LIMITS. HEAVY RAINFALL WILL CAUSE SOME PONDING OF WATER
AND MAY FORCE SMALL RIVERS AND STREAMS TO APPROACH BANKFUL LEVELS
THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Mar 5, 11:27 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1127 AM EST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND DMG SOUTH BEND 41.68N 86.27W
03/05/2004 ST. JOSEPH IN LAW ENFORCEMENT
SEVERAL TREES AND POWERS LINES DOWN.
&&
TENHARMSELLocal storm report, Mar 5, 11:33 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1133 AM EST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND DMG PLYMOUTH 41.35N 86.31W
03/05/2004 MARSHALL IN PUBLIC
TREE FELL ON TRAILER.
&&
TENHARMSELLocal storm report, Mar 5, 12:26 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1226 PM EST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM NON-TSTM WND DMG PERU 40.75N 86.07W
03/05/2004 MIAMI IN EMERGENCY MNGR
SEVERAL TREES DOWN.
1210 PM NON-TSTM WND DMG SOUTH BEND 41.68N 86.27W
03/05/2004 ST. JOSEPH IN PUBLIC
TREES DOWN.
1210 PM NON-TSTM WND DMG 1 N TOPEKA 41.54N 85.54W
03/05/2004 NOBLE IN BROADCAST MEDIA
58 MPH GUST MEASURED.
&&
TENHARMSELLocal storm report, Mar 5, 12:34 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1234 PM EST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1139 AM NON-TSTM WND DMG FORT WAYNE 41.07N 85.14W
03/05/2004 ALLEN IN OFFICIAL NWS OBS
58 MPH GUST REPORTED BY ASOS.
&&
TENHARMSELLocal storm report, Mar 5, 1:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
112 PM EST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1209 PM NON-TSTM WND DMG GOSHEN 41.58N 85.84W
03/05/2004 ELKHART IN OFFICIAL NWS OBS
58 MPH GUST MEASURED ASOS.
&&
TENHARMSELHigh Wind, Allen
- When
- March 5, 1:30 PM EST to 4:30 PM EST
- Where
- Allen forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.
High Wind, Fulton
- When
- March 5, 1:30 PM EST to 4:30 PM EST
- Where
- Fulton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.
High Wind, Van Wert
- When
- March 5, 1:30 PM EST to 4:30 PM EST
- Where
- Van Wert forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.
High Wind, Henry
- When
- March 5, 1:30 PM EST to 4:30 PM EST
- Where
- Henry forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.
High Wind, Williams
- When
- March 5, 1:30 PM EST to 4:30 PM EST
- Where
- Williams forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.
High Wind, Defiance
- When
- March 5, 1:30 PM EST to 4:30 PM EST
- Where
- Defiance forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.
High Wind, Paulding
- When
- March 5, 1:30 PM EST to 4:30 PM EST
- Where
- Paulding forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.
High Wind, Putnam
- When
- March 5, 1:30 PM EST to 4:30 PM EST
- Where
- Putnam forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 5 to 6, 20042 deaths · $10,000 · 3 events
- High Wind in Illinois, March 5, 20041 death · 6 injured · 50 kt wind · 6 events
- Heavy Rain in Alabama, March 5, 20041 death · 1 event
- High Wind in Ohio, March 5, 20041 injured · $2.4 million · 52 kt wind · 28 events
- High Wind in Pennsylvania, March 5, 2004$225,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Mississippi, March 5, 2004$97,000 · 1.5 in hail · 19 events
- High Wind in Wyoming, March 5 to 6, 2004$100,000 · 63 kt wind · 8 events
- Damaging Winds in Wisconsin, March 5, 2004$50,000 · 65 kt wind · 11 events
- Flooding in Michigan, March 5 to 7, 2004$50,000 · 3 events
- Tornado and Flash Flooding in Mississippi, March 5 to 6, 2004$23,000 · F0 · 10 events
- High Wind in Indiana, March 5, 200452 kt wind · 24 events
- Winter Storm in Minnesota, March 5, 200415 events